From Smithfield, Illinois, USA:
My two year old son, diagnosed with hyperinsulinism and hyperammonemia at three months of age, has been successfully using oral diazoxide. He now weighs 35 pounds and is taking 70 mg every eight hours. Since it seems he will always be on this medicine, I am wondering what the long-term effects are of using diazoxide are. Could it be damaging in anyway, physically or mentally?
Your son has a very rare condition in which the hypoglycemia is due to excessive stimulation of insulin by glutamate which is in turn due to an inborn error of the enzyme glutamate dehydrogenase. Unlike other cases of PHHI (Persistent Hyperinsulinemic Hypoglycemia of Infancy), which are due to various form of islet cell hyperplasia, diazoxide is effectively the only treatment, although calcium channel blockers and octreotide could be used if there was no response to diazoxide. Fortunately this latter drug is remarkably free of toxic effects, and the main long term danger is from hypoglycemia. In any case, your son getting only about two thirds of the maximum dose. Irrespective of the diazoxide, the underlying enzymatic defect does seem to be linked to developmental problems which your pediatrician can help detect and contain.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.